Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hermitian metrics inducing the Poincaré metric, in the leaves of a singular holomorphic foliation by curves

Authors: A. Lins Neto and J. C. Canille Martins
Translated by:
Journal: Trans. Amer. Math. Soc. 356 (2004), 2963-2988
MSC (2000): Primary 37F75
Published electronically: February 27, 2004
MathSciNet review: 2052604
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider the problem of uniformization of the leaves of a holomorphic foliation by curves in a complex manifold $M$. We consider the following problems: 1. When is the uniformization function $\lambda _{g}$, with respect to some metric $g$, continuous? It is known that the metric $\frac{g}{4\lambda _{g}}$ induces the Poincaré metric on the leaves. 2. When is the metric $\frac{g}{4\lambda _{g}}$ complete? We extend the concept of ultra-hyperbolic metric, introduced by Ahlfors in 1938, for singular foliations by curves, and we prove that if there exists a complete ultra-hyperbolic metric $g$, then $\lambda _{g}$ is continuous and $\frac{g}{4\lambda _{g}}$ is complete. In some local cases we construct such metrics, including the saddle-node (Theorem 1) and singularities given by vector fields with the first non-zero jet isolated (Theorem 2). We also give an example where for any metric $g$, $\frac{g}{4\,\lambda _{g}}$ is not complete (§3.2).

References [Enhancements On Off] (What's this?)

  • [Ah-1] L. V. Ahlfors: ``Conformal Invariants. Topics in Geometric Function Theory"; McGraw-Hill (1973). MR 50:10211
  • [Ah-2] L. V. Ahlfors: ``An Extension of Schwarz' Lemma"; Trans. Am. Math. Soc., 43 (1938), pp. 359-364.
  • [C] A. Candel: ``Uniformization of Surface Laminations"; Ann. Scient. de l'École Norm. Sup., 26(4) (1993), 489-515. MR 94f:57025
  • [C-G] A. Candel and X. Gomez-Mont: ``Uniformization of the leaves of a Rational Vector Field"; Ann. de l'Institut Fourier 45, 4 (1995) 1123-1133. MR 96k:32068
  • [C-LN] C. Camacho and A. Lins Neto: ``Geometric Theory of Foliations"; Birkhäuser, 1985. MR 87a:57029
  • [C-S] C. Camacho and P. Sad: ``Invariant varieties through singularities of holomorphic vector fields"; Ann. of Math., 115 (1982). MR 83m:58062
  • [El1] E. L. Lima: ``Grupo Fundamental e espaços de recobrimento"; Projeto Euclides, 1993.
  • [F-K] H. M. Farkas and I. Kra: ``Riemann Surfaces"; Springer-Verlag, NY, 1980. MR 82c:30067
  • [H-K-M] M. Hukuara, T. Kimura, and T. Matuda: ``Équations differentielles ordinaires du premier ordre dans le champ complexe"; Publ. Math. Soc. of Japan (1961). MR 23:A1861
  • [K] S. Kobayashi: ``Hyperbolic manifolds and holomorphic maps"; Ed. Marcel Dekker (1970). MR 43:3503
  • [LN] A. Lins Neto: ``Simultaneous Uniformization for the Leaves of Projective Foliations by Curves"; Boletim da Sociedade Brasileira de Matemática, vol. 25(2) (1994), pp. 181-206. MR 95k:32034
  • [M-P] W. Mello and J. Palis: ``Geometric theory of dynamical systems"; Springer-Verlag (1982). MR 84a:58004
  • [M-R] J. Martinet and J. P. Ramis: ``Problèmes des modules pour des équations différentielles non linéaires du premier ordre"; Publ. Math. de l'IHES 55 (1982). MR 84k:34011
  • [V] A. Verjovsky: ``An Uniformization theorem for Holomorphic Foliations"; Contemp. Math. 58(III) (1987), pp. 233-253. MR 88h:57027
  • [P] O. Perron: ``Eine neue Behandlung der ersten Randwertaufgabe für $\Delta u=0$"; Math. Z. 18 (1923), 42-54. FM 49, 340.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37F75

Retrieve articles in all journals with MSC (2000): 37F75

Additional Information

A. Lins Neto
Affiliation: Instituto de Matemática Pura e Aplicada, Estrada Dona Castorina, 110, Horto, Rio de Janeiro, Brasil

J. C. Canille Martins
Affiliation: LCMAT-UENF, Campos, Rio de Janeiro, Brasil

Received by editor(s): June 19, 2002
Received by editor(s) in revised form: June 2, 2003
Published electronically: February 27, 2004
Additional Notes: This work was supported by FAPESP
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society